Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 180, NWS Midland/Odessa, TX

July 6, 2002Lea County, New Mexico; Gaines County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 6, 2002, 12:22 PM MDT for Lea County, New Mexico; Gaines County, Texas. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2002, 12:22 PM MDT (18:22 UTC)
Expired
Jul 6, 2002, 1:00 PM MDT
In force
38 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

Counties Lea County, NM, Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 134 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 12:40 PM MDTHail 0.75Knowles, NM

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 6.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2002-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1926 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2002-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1926 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 061822
SVRMAF
NMC025-TXC165-061900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
121 PM CDT SAT JUL 6 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN GAINES COUNTY IN WEST TEXAS
  LEA COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 200 PM CDT(100 PM MDT)

* AT 121 PM CDT(1221 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM 7 MILES NORTHWEST OF
  HIGGINBOTHAM...OR ABOUT 15 MILES EAST OF LOVINGTON...MOVING
  SOUTHEAST AT 15 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  HOBBS...KNOWLES...HUMBLE CITY...NADINE AND HIGGINBOTHAM

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3300 10324 3265 10325 3253 10283 3295 10290
          3295 10307 3306 10310

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 9:42 AM MDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 6, 9:42 AM MDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1042 AM CDT SAT JUL 6 2002

HEAVY RAINFALL HAS SPREAD W INTO EXTREME NORTHEAST CORNER OF CWA
THIS MORNING. SATL SHOWS SHEAR AXIS EXTENDING NW/SE ACROSS W TX WITH
UPPER LOW OVER NM BEGINNING TO DRAW MOISTURE AND LIFT FURTHER WWD.
RADAR LOOP SHOWS PRECIP ROTATING SLOWLY AROUND AXIS OVER LOW ROLLING
PLAINS. THIS WILL PLACE NE CORNER IN LINE FOR RECEIVING EXCESSIVE
RAIN NEXT FEW HOURS. HAVE DECIDED TO GO WITH FLASH FLOOD WATCH
ACROSS NE ZNS THROUGH THIS AFTN AS A RESULT. ADDITIONAL CONVECTION
DEVELOPING ACROSS ERN PLAINS OF NM ASSCD WITH UPPER LOW WILL MV
ACROSS NRN ZNS THIS AFTN. WILL UP POPS ACROSS MOST OF NRN AREAS FOR
REMAINDER OF TODAY. WILL HAVE TO WATCH EDDY COUNTY NM FOR ADDITIONAL
FLOODING POTENTIAL THIS AFTN/EVE AS THEY HAVE RECEIVED HEAVIEST
RAINS OVER PAST COUPLE DAYS.

.MAF...
TX...FLASH FLOOD WATCH UNTIL 4 PM TXZ047-048-052-053.
NM...NONE.

COBB

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 6:17 PM MDTSevere Thunderstorm WarningMAFEddy88 min
Jul 5, 6:38 PM MDTFlash Flood WarningMAFEddy3 hr
Jul 5, 7:13 PM MDTSevere Thunderstorm WarningMAFEddy77 min
Jul 5, 7:43 PM MDTSevere Thunderstorm WarningMAFEddy17 hr
Jul 6, 11:50 AM MDTSevere Thunderstorm WarningMAFLea70 min
Jul 6, 10:22 AM MDTFlash Flood WarningMAFScurry3 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.